Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
192 Doctors are Online

On escitalopram 10mg for chronic anxiety. What could be the cause for poor sleep?

User rating for this question
Excellent
Answered by

Psychiatrist
Practicing since : 2007
Answered : 2769 Questions
Question
Hi, I am a 59yr old woman,with ,I think, good health generally,but have been on Escitalopram 10mg for chronic anxiety for 6 years which really improved my sleep patterns. However,over the last 6 months I have been sleeping badly. I would say I have less stress in my life now than even 2 years ago so cannot work out why I'm not sleeping. Before menopause I had iron-deficiency at times and my blood pressure is on the high side of 'normal' ( though not on medication) . I do yoga and walk a lot. Drink tea,but no coffee,alcohol or tobacco.But I do get a lot of 'stomach gas' and discomfort.
Posted Fri, 25 Jan 2013 in Anxiety and Stress
 
 
Answered by Dr. Srikanth Reddy 6 minutes later
Hello,
Thanks for choosing health care magic for posting your query!
Although depression is one of the reason of poor sleep, you dont seem to have nay other depressive symptoms. In absence of depressive symptoms probably depression is not something which is giving you a disturbed sleep.
You have mentioned that you have take tea and tea does have stimulants. Try not taking any tea after the afternoon.
You should try to follow the principles of sleep hygiene...
1) Sleep and wake up at a fixed time. No compensatory extra sleep hours.
2) Use the place of sleeping exclusively for sleep.
3) Change yourself into sleeping clothes and have a warm bath before sleeping.
4) Have a dim light in the room.
5) Morning exercise for 30 min at least.
6) Dont try too hard to sleep. If you are not getting sleep you should get up, do some reading and again try going to sleep after some time when you feel sleepy.
7) No watching TV or work on computer near bed time.
8) Soothing music can also help.
If these steps do not solve your problem then you shouldn't hesitate to take sleep medications like Zolpidem or clonazepam for a short while, while your sleep troubles abate.
Hope I have answered your query. I will be more than happy to help you if you need any further clarifications.
In case you don’t need any further clarifications, you can close the discussion and rate the answer and review it if possible.
In case if you want to discuss with me directly you can use the link:
WWW.WWWW.WW Wish you a good health!
Above answer was peer-reviewed by
 
Follow-up: On escitalopram 10mg for chronic anxiety. What could be the cause for poor sleep? 3 hours later
Thank you for your answer. I will try out the suggestions. I should also say that one of my anxieties re not sleeping is that I'm wondering if I've become 'tolerant' to the medication and that it's not working any more anyway.I would be reluctant to take sleep medication as well.
 
 
Answered by Dr. Srikanth Reddy 20 minutes later
Hello,
Thanks for choosing health care magic for posting your follow-up query.
You are on escitalopram and these are not the drugs which cause "tolerance" and you can assured of that. Taking medications for a short period like 2-3 months will not cause you to be come dependent on drugs.
Still as per your choice, you can use all the steps that i have stated above and try to get a good sleep. It may take 5-10 days to help you regularize your sleep cycle. If not improved then you need to visit a psychiatrist who can advice you some appropriate medications.
If the problem persists do contact a nearby psychiatrist.
Hope I have answered your query.If yes you can close the discussion and rate the answer and write a review if possible.
I will be more than happy to help you if you need any further clarifications.

In future if you want to discuss with me directly you can use the link:
WWW.WWWW.WW Wish you a good health!
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor